Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Slight spotting in menopause, prometrium, endometrial thickening, headache, slight chills, crampy feeling, stretchy vaginal mucous, provera

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
Slight Spotting in Menopause :

I am 55 yo. LMP was Dec 2009. Since then, I have had slight bleeding (not a flow just spotting) for 3-5 dys in XXXXXXX 2010, Sept 2010, Dec. 2010, XXXXXXX 2011, April 2011 and most recent Feb 2012.

Each time, the spotting was accompanied by the same symptoms I had when menstruating, i.e., headache, slight chills, fullness/crampy feeling, stretchy vaginal mucous, increased sexual desire.
I've now consulted with a GYN as well as an endocrinologist both of whom say this is a hormonal imbalance with estrogen spiking, but disagree slightly in treatment.

Both want to put me on Prometrium to produce a bleed to prevent endometrial thickening. The endocrinologist wants 300 mg qhs x 3 months and the GYN wants 100 mg qhs for only 12 days per month for 3 months. As a healthcare professional who is married to a physician, I would like to take the lowest dosage of Prometrium for the shortest duration that would produce a bleed and prevent thickening as I understand that free progesterone can also increase estrogen levels which I certainly do not need.
Also, with each regimen when would I expect to bleed and what if I don't?
Your thoughts on this would be appreciated.

I do have a h/o taking Provera on 4 occassions between the ages of 27 and 45 to achieve a medical D&C. Recently, I have been under stress and have been drinking large quantities of coffee which I usually don't do.
Thank you.
Posted Wed, 11 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for posting your query.
In the perimenopausal age, to combat the occasional spotting, oral micronized progesterone- Prometrium can be given in doses of 100mg qhs for 12 days after which if the endometrium is thick enough, the withdrawal bleeding will occur.
In case there is no withdrawal bleeding, it suggests that the function of estrogen is also compromised due to menopause and you can stop taking progesterone also after 3-4 months.
The doses of 300mg qhs daily are recommended in perimenopausal age group to combat the symptoms of menopause like hot flushes, vaginal dryness, osteoporosis, intermittent vaginal bleeding, sleep disturbances, etc. Usually withdrawal bleeding during the treatment is not predictable.
Both the dosage schedules recommended by your specialists will take care of your symptoms. If you want to take the lowest dose of progesterone to have minimal side effects, the best would be to take it 100mg qhs for 12 days every month.

Taking coffee is not likely to affect the symptoms but can aggravate your anxiety. To relieve your stress try to have more of non caffeine drinks.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor